Texas, 2009

Drought in Texas, May 1 to 31, 2009

May 1 to 31, 2009 · NWS OUN · 8 events in 8 counties and zones

The severe drought that had been ongoing since September 2008 began to subside, as most locations received above normal precipitation for the month. Extreme (D3) drought was noted over Knox, Baylor, and Archer counties, but only a sliver of the D3 drought was left over by the end of the month.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The severe drought that had been ongoing since September 2008 began to subside, as most locations received above normal precipitation for the month. Extreme (D3) drought was noted over Knox, Baylor, and Archer counties, but only a sliver of the D3 drought was left over by the end of the month. D2 drought was even confined to Baylor and Knox counties by the end of the month. Unfortunately, the much appreciated rainfall came too late, as most of the wheat crop was all but gone. Many planters opened their fields up to grazing, while others turned to other crops, like peanuts to recoup some of their losses. Monetary damage loss estimates were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 10:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 30, 10:19 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1119 PM CDT THU APR 30 2009

.AVIATION...
06Z TAFS - MVFR/IFR CIGS HAVE BEEN SLOW TO DEVELOP BUT ARE NOW
SPREADING INTO N/NW OK. SURFACE BOUNDARY W-E ACROSS CENTRAL OK MAY
DRIFT A LITTLE S BEFORE BEING OVERTAKEN BY COLD FRONT AND STRONGER
NE/NNE WINDS ON FRIDAY. CIGS MAY COME UP SOME AHEAD OF FRONT ON
FRIDAY... OTHERWISE COOLER AIR AND LOWER CIGS AGAIN BEHIND FRONT.

&&

.PREV DISCUSSION... /ISSUED 857 PM CDT THU APR 30 2009/

DISCUSSION...
A LONE SUPERCELL THUNDERSTORM FORMED NORTHWEST OF CLINTON... AND
IS MOVING SLOWLY SOUTHEAST. ADDITIONAL STORMS TO THE NORTH OF THIS
STORM APPEAR TO BE HAVING SOME DIFFICULTY WITH THE CAP.
NEVERTHELESS... SCATTERED STORMS DO SEEM LIKELY THIS EVENING OVER
MUCH OF THE NORTHEAST 2/3 OF OUR FORECAST AREA. AS THE LOW-LEVEL
JET STRENGTHENS OVERNIGHT... RAIN CHANCES WILL INCREASE FURTHER...
ESPECIALLY OVER NORTH-CENTRAL OKLAHOMA.

FOR THE MOMENT... THE EXISTING FORECAST STILL LOOKS GOOD AND NO
CHANGES ARE PLANNED. WE WILL CONTINUE TO MONITOR FOR CHANGING
TRENDS.

PREV DISCUSSION... /ISSUED 642 PM CDT THU APR 30 2009/

AVIATION...
STRATUS LIKELY TO REDEVELOP/EXPAND ACROSS AREA AGAIN TONIGHT.
SURFACE BOUNDARY ACROSS AREA WILL MAKE WIND FORECAST CHALLENGING
OVERNIGHT. STRONG COLD FRONT FOR EARLY MAY EVENTUALLY WILL BE
FOLLOWED BY SOMEWHAT STRONGER NE WINDS AND LOWER CIGS AS IT MOVES
S ACROSS OK ON FRIDAY.

PREV DISCUSSION... /ISSUED 315 PM CDT THU APR 30 2009/

DISCUSSION...ALL THE NECESSARY INGREDIENTS FOR FLOODING WILL REMAIN
IN OUR REGION THROUGH SUNDAY. ALTHOUGH IT WILL NOT RAIN CONSTANTLY
AT ANY LOCATION...WE ANTICIPATE CLUSTER OF THUNDERSTORMS WITH HEAVY
RAIN...AND AT SOME TIMES WE WILL SEE ORGANIZATION ON LARGER SCALES.
EVEN THE MOST ISOLATED STORMS WILL PRODUCE TORRENTIAL RAIN...AS WE
MAINTAIN A DEEP FETCH OF TROPICAL MOISTURE...WITH DEWPOINTS HANGING
IN THE 60S TO NEAR 70 OUT AHEAD OF A COLD FRONT. COMBINING THIS
REASONING WITH RECENT HEAVY RAINS AND LOW FLASH FLOOD GUIDANCE
VALUES /MEANING THAT IT WILL TAKE LITTLE RAIN TO PRODUCE FLASH
FLOODING/ WE CHOSE TO ISSUE A FLASH FLOOD WATCH THAT IS NECESSARILY
LARGE AND LONG LIVED...THROUGH SUNDAY.

THIS AFTERNOON...WARMER MID LEVEL TEMPERATURES HAD OVERSPREAD THE
AREA FROM THE WEST...BUT LAPSE RATES REMAINED STEEP...YIELDING LARGE
MEASURES OF INSTABILITY. THE CAP WILL LIMIT THE NUMBER OF EVENING
THUNDERSTORMS...BUT A FEW ARE LIKELY TO FORM...FIRST NEAR THE
INTERSECTION OF AN OUTFLOW BOUNDARY AND SURFACE TROUGH IN NORTHWEST
OR NORTH CENTRAL OKLAHOMA...AND SECOND IN AN ISOLATED FASHION
SOUTHWARD THROUGH WESTERN OKLAHOMA AND POSSIBLY WESTERN NORTH TEXAS.
ANY OF THESE STORMS MAY PRODUCE VERY HEAVY RAIN AND SOME SEVERE
WEATHER. THE STORMS FARTHER NORTH...HOWEVER...WILL HAVE A BETTER
OPPORTUNITY TO MERGE AND GROW UPSCALE INTO A COMPLEX. IF THIS
OCCURS...THE COMPLEX MAY PROPAGATE SOUTHWARD INTO THE LOW LEVEL JET
OVERNIGHT...POSSIBLY REACHING THE RED RIVER. THIS WAS ONE REASON TO
TAKE THE FLOOD WATCH ALL THE WAY TO OUR SOUTHERN BORDER.

MEANWHILE...SOMEWHAT INDEPENDENT OF THE EVENING ACTIVITY...WE WILL
SEE A STRONGLY FORCED AREA FOR ASCENT DEVELOP IN KANSAS AND FAR
NORTHERN OKLAHOMA TOWARD MORNING...WITH THE LOW LEVEL JET IMPINGING
ON A ZONE OF MID LEVEL FRONTOGENESIS. THIS MAY SUSTAIN RAIN AND
STORMS INTO FRIDAY MORNING. THEN THE FOCUS WILL SHIFT TO A SURFACE
FRONT THAT SHOULD CATCH UP TO THE PRE FRONTAL TROUGH ON FRIDAY...AND
MAY LIGHT UP WITH ADDITIONAL STORMS SOUTHWEST TO NORTHEAST ACROSS
OUR FORECAST AREA. THESE WILL AGAIN FEED ON THE LOW LEVEL JET AND
ABUNDANT MOISTURE GOING INTO SATURDAY MORNING. BY THAT TIME...
OUTFLOWS WILL BECOME INCREASINGLY IMPORTANT...AND OUR UNCERTAINTY
INCREASES. HOWEVER...MODELS ARE CONSISTENT IN BRINGING A WELL
DEFINED UPPER LEVEL TROUGH THROUGH THE REGION SATURDAY NIGHT INTO
SUNDAY...CAUSING A WAVE ON THE FRONT...AND SPREADING RAIN WELL UP TO
THE NORTH OF THE FRONT WITHIN A ZONE OF HEIGHT FALLS. THEREFORE...IF
FLOODING IS A PROBLEM...IT MAY CONTINUE TO BE A PROBLEM EVEN WELL
NORTH OF THE SURFACE FRONT. THIS WAS ANOTHER REASON TO TAKE THE
FLOOD WATCH OUT FAR IN TIME...THROUGH SUNDAY.

NO CHANGES MADE BEYOND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74  64  75  54 /  20  30  30  40
HOBART OK         82  64  76  55 /  20  30  20  30
WICHITA FALLS TX  85  67  86  63 /  20  20  10  30
GAGE OK           79  55  63  46 /  20  20  30  40
PONCA CITY OK     73  61  66  52 /  40  50  50  70
DURANT OK         79  68  83  67 /  30  20  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ005>008-010>013-
     015>020-022>048-050>052.

TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090.

&&

23/24/24
Hazardous weather outlook, Apr 30, 10:55 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU APR 30 2009

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS AFTERNOON
INTO TONIGHT ACROSS ALL OF OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH THE NIGHT.

IMPACTS...
SOME DAMAGE TO VEGETATION...AUTOMOBILES...AND HOMES...FROM HAIL TO
THE SIZE OF TENNIS BALLS.

LOCALLY SIGNIFICANT WIND DAMAGE FROM 75 MPH WINDS.

A LOW CHANCE OF TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON UNTIL LATE TONIGHT.

DISCUSSION...
RICH GULF MOISTURE WAS IN PLACE. DEWPOINTS WILL RISE INTO THE MIDDLE
AND LOCALLY UPPER 60S...WHILE A COLD FRONT APPROACHES FROM THE
NORTHWEST. FROM MIDDAY INTO THE AFTERNOON...A SMALL COMPLEX OF
THUNDERSTORMS WILL MOVE JUST EAST OF STILLWATER...DOWN TO INTERSTATE
40. THIS WILL PRODUCE AN OUTFLOW BOUNDARY ORIENTED NORTHWEST TO
SOUTHEAST ACROSS CENTRAL AND NORTH CENTRAL OKLAHOMA. ELSEWHERE...THE
ENTIRE REGION WILL RECEIVE PLENTY OF HEATING...RESULTING IN STRONG
INSTABILITY...WITH CAPE VALUES GREATER THAN 2500...AND POSSIBLY
APPROACHING 3500 LATE THIS AFTERNOON. CAP STRENGTH WILL BE GREATEST
TO THE WEST...AND WEAKEST NEAR THE OUTFLOW BOUNDARY. THE FRONT WILL
MOVE INTO NORTHWEST OKLAHOMA...AND A WIND SHIFT...OR TROUGH AHEAD OF
THE FRONT IS EXPECTED TO BECOME THE FOCUS FOR THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON. THE TROUGH WILL EXTEND FROM NEAR
PONCA CITY TO WATONGA AND MANGUM. THE MOST NUMEROUS STORMS ARE
EXPECTED WHERE THE TROUGH OVERTAKES THE OUTFLOW BOUNDARY IN NORTH
CENTRAL AND CENTRAL OKLAHOMA. INITIALLY...MODERATE WIND SHEAR AND
STRONG INSTABILITY MAY RESULT IN SUPERCELLS...WITH A RISK OF VERY
LARGE HAIL...AND AT LEAST A LOW CHANCE OF TORNADOES. THE STORMS MAY
QUICKLY GROW INTO A COMPLEX...HOWEVER...AND BEGIN TO MOVE SOUTH AND
SOUTHEAST...WITH AN INCREASING THREAT OF DAMAGING WINDS...IN
ADDITION TO LARGE HAIL.

FARTHER TOWARD WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...A STRONG
CAP WILL LIMIT THE NUMBER OF STORMS...BUT ANY STORMS THAT DO FORM
MAY BRIEFLY EXHIBIT SUPERCELL STRUCTURE. VERY LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 500 AM CDT FRIDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
THROUGH EVENING...HEAVY RAIN AND LOCAL FLOODING SHOULD BE FOCUSED
WITH INDIVIDUAL STORMS IN THE WEST...OR WITH A DEVELOPING COMPLEX OF
STORMS IN NORTHERN AND CENTRAL OKLAHOMA. EVENTUALLY... HOWEVER..
THERE IS A LOW TO MODERATE CHANCE THAT HEAVY RAIN COULD MOVE BACK
INTO SOUTHERN OKLAHOMA AND CLAY COUNTY TEXAS BY LATE EVENING AND
OVERNIGHT. AFTER RECEIVING 8 TO 13 INCHES OF RAIN YESTERDAY...THOSE
AREAS WILL FLOOD QUICKLY...IF ADDITIONAL RAIN ARRIVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
SEVERE STORMS ARE POSSIBLE ALONG A SLOW MOVING COLD FRONT ON FRIDAY.
IF SEVERE STORMS OCCUR THIS WEEKEND...THEY WILL BE MOST LIKELY IN
SOUTHEASTERN OKLAHOMA. THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY
AND WEDNESDAY AS A STRONG UPPER LEVEL STORM SYSTEM APPROACHES THE
AREA.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL IS EXPECTED FROM FRIDAY NIGHT THROUGH SUNDAY ACROSS
MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS...WHICH COULD LEAD TO BOTH
LOCALIZED AND MAINSTEM RIVER FLOODING.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
TODAY.

TAYLOR/BURKE/II

In the hours before

Local storm report, Apr 30, 9:50 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1050 PM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             KINGFISHER              35.86N 97.93W
04/30/2009  E0.88 INCH       KINGFISHER         OK   EMERGENCY MNGR

            KINGFISHER COUNTY EM

&&

FM
Local storm report, Apr 30, 11:00 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1200 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             1 S KINGFISHER          35.85N 97.93W
04/30/2009  E0.88 INCH       KINGFISHER         OK   EMERGENCY MNGR

&&

FM
Local storm report, Apr 30, 11:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1211 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             MARSHALL                36.16N 97.62W
04/30/2009  E2.75 INCH       LOGAN              OK   EMERGENCY MNGR

            RELAYED FROM MARSHALL FIRE DEPT.

&&

FM
Local storm report, Apr 30, 11:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1220 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             3 SE OKARCHE            35.70N 97.94W
05/01/2009  E2.75 INCH       CANADIAN           OK   BROADCAST MEDIA

            FOX 25. ALSO REPORTED BY KINGFISHER COUNTY EM.

&&

FM
Local storm report, Apr 30, 11:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1242 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     HAIL             6 SE OKARCHE            35.67N 97.90W
05/01/2009  E2.00 INCH       CANADIAN           OK   EMERGENCY MNGR

&&

FM
Local storm report, Apr 30, 11:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1251 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             YUKON                   35.51N 97.75W
05/01/2009  E0.88 INCH       CANADIAN           OK   LAW ENFORCEMENT

            YUKON PD

&&

FM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Archer

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Archer forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Drought, Baylor

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Baylor forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Drought, Clay

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Drought, Foard

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Foard forecast zone
Reported by
Other Federal Agency
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Drought, Hardeman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Other Federal Agency
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Drought, Knox

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Knox forecast zone
Reported by
Other Federal Agency
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Drought, Wichita

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Other Federal Agency
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Drought, Wilbarger

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Wilbarger forecast zone
Reported by
Other Federal Agency
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176248, 176249, 176250, 176251, 176252, 176253, 176254, 176255.